Alert archive / Michigan / Flash Flood Warnings in 1996
Flash Flood Warning 18, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jun 10, 1996, 4:40 PM EDT for Oceana County, Michigan. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 1996, 4:40 PM EDT (20:40 UTC)
- Expired
- Jun 10, 1996, 6:30 PM EDT
- In force
- 110 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 108 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 102041 FFWGRR MIC127-102230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 440 PM EDT MON JUN 10 1996 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 630 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL LOWER MICHIGAN ...CENTRAL OCEANA COUNTY AT 430 PM DOPPLER RADAR INDICATED A THUNDERSTORM IN CENTRAL OCEANA COUNTY THAT HAS PRODUCED AROUND 2 INCHES OF RAIN IN LESS THAN ONE HOUR. THE THUNDERSTORM WAS MOVING NORTHWEST AT 20 MPH WHICH WILL CAUSE THE RAIN TO END BY 5 PM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AU6TOMOBILES. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS.. RIVERS... OR CREEKS. THEY CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING HEAVY RAINS. TEW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 9:21 PM EDT, 19 hours 19 minutes earlier.
Area forecast discussion, Jun 9, 9:21 PM EDT, 19 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 900 PM EDT SAT JUN 8 1996 KGRR-88D SHOWS HEAVY RW IN NW IN JUST SOUTH OF THE ST JOE RIVER. 88D SHOWS 2.8 IN STP AND GROUND TRUTH CONFIRMS THIS. TRAIN ECHO IS SETTING UP FROM FWA-SBN. HAVE BEEN IN CONTACT WITH NCRFC AND WE WILL CONTINUE TO MONITOR THIS DEVELOPING SITUATION. MOST OF THE RW/TRW ACTIVITY IS SOUTH OF JXN-AZO LINE AND THAT TREND SHOULD CONTINUE AS THE PCPN MOVES NW IN RESPONSE TO THE UPR LOW SPINNING IN WRN KY. FOG HAS ALREADY MOVED BACK IN ALONG WITH THE LOW CIGS AND I WOULD EXPECT THIS TREND TO CONTINUE OVERNIGHT. DRY SLOT IS KICKING OFF THE TRW BUT AT THIS TIME I DO NOT THINK THAT ENOUGH DRY AIR WILL MAKE IT NORTH OF I-96 TO GET RID OF THE FOG AND LOW CIGS. LOTS OF LLVL MOISTURE WILL ENSURE THIS. NOT A LOT OF CHANGE ANTICIPATED FOR THE NEXT 24 HRS AS UPR LOW CONTINUES ITS SLOW NWD TREK. FCST SOUNDINGS FROM ETA BUFKIT GIVE LIS OF -2 TO -4 ON MONDAY SO THE THREAT OF TRW WILL CONTINUE. WF
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 11:42 PM EDT | Flash Flood Warning | GRR | Cass | 4 hr |
| Jun 9, 11:53 PM EDT | Flash Flood Warning | GRR | Berrien | 4 hr |
| Jun 10, 7:36 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 54 min |
Nearby
Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.